March 1985

Water Intoxication Following Moderate-Dose Intravenous Cyclophosphamide

Author Affiliations

From the Departments of Medicine, Microbiology, and Immunology, Baylor College of Medicine, Houston, and the Methodist Hospital, Houston. Dr Huston is the recipient of a National Institute of Allergy and Infectious Disease Clinical Investigator award. Dr Bressler is a postdoctoral fellow.

Arch Intern Med. 1985;145(3):548-549. doi:10.1001/archinte.1985.00360030196034

• Moderate-dose (15 to 20 mg/kg) bolus intravenous (IV) cyclophosphamide is increasingly being employed for the treatment of autoimmune diseases. High-dose (30 to 50 mg/kg) IV cyclophosphamide, which is used in transplantation and oncology, may cause water intolerance and water intoxication. Described herein is the first patient, to our knowledge, to develop water intoxication following administration of moderate-dose IV cyclophosphamide. A water challenge test demonstrated the absence of an underlying syndrome of inappropriate antidiuretic hormone secretion. Water intolerance was demonstrated in five additional patients receiving moderate-dose IV cyclophosphamide and hydration with hypotonic fluids. Thus, contrary to previous reports, water intoxication can occur following administration of moderate-dose IV cyclophosphamide. Patients with renal insufficiency who are receiving hypotonic fluids following moderate-dose IV cyclophosphamide administration may be at greatest risk for development of symptomatic water intoxication.

(Arch Intern Med 1985;145:548-549)